Pennsylvania, 2013Hail and Damaging Winds in Pennsylvania, June 24, 2013
June 24, 2013 · NWS PHI · 15 events in 4 counties and zones
An upper air disturbance combined with a hot and humid air mass to produce strong to severe thunderstorms across Eastern Pennsylvania during the second half of the afternoon and early evening on the 24th. In addition to locally damaging winds, lightning strikes caused one injury and damaged several homes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $285,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper air disturbance combined with a hot and humid air mass to produce strong to severe thunderstorms across Eastern Pennsylvania during the second half of the afternoon and early evening on the 24th. In addition to locally damaging winds, lightning strikes caused one injury and damaged several homes. There were numerous reports of hail with the thunderstorms as the freezing level aloft was relatively low in height above the ground. Most of the hail was small (half an inch or less in diameter).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 24, 8:59 AM EST, 3 hours 56 minutes earlier.
Area forecast discussion, Jun 24, 8:59 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
959 AM EDT MON JUN 24 2013
.SYNOPSIS...
A BERMUDA HIGH PRESSURE SYSTEM WILL REMAIN OFF THE SOUTHEAST UNITED
STATES COAST FOR THIS UPCOMING WEEK. A BACKDOOR COLD FRONT WILL TRY
TO SINK SOUTHWARD INTO THE FORECAST AREA ON WEDNESDAY AND THURSDAY
BEFORE RETREATING NORTHWARD. A COLD FRONT WILL MOVE THROUGH THE
GREAT LAKES THURSDAY AND FRIDAY IS FORECAST TO APPROACH THE FORECAST
AREA SATURDAY AND MOVE THROUGH BY SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE UPPER LOW NOTED IN WV IMAGERY IS MOVING SLOWLY EWD THRU PA
THIS MORNING RESULTING IN SW FLOW ALOFT AS WELL AS AT THE SFC. 12Z
SOUNDINGS FROM IAD/APG SHOW DECENT CAPE IF CNVCTV TEMPS ARE
REACHED...AND ABOUT 1.5 IN PWAT WHICH IS SOMEWHAT ABOVE NORMAL FOR
THIS TIME OF YEAR. AMS NEAR THE CENTER OF THE UPPER LOW SEEMS TO
BE DRIER BUT COOLER ALOFT SO NOT SURE EXACTLY HOW THIS WILL PLAY
OUT FOR AFTN CONVECTION. BOTH THE RAP AND THE HRRR SHOW CNVTN
DEVELOPING AROUND 17Z. TODAYS TEMPS WERE TWEAKED UP A DEGREE OR
TWO BUT OTRW NO CHANGES TO THE CURRENT FCST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
THE UPPER LEVEL LOW WILL CONTINUE TO PROGRESS TOWARDS THE EAST
TONIGHT AS IT BECOMES LESS AND LESS DEFINED. THE LAST REMNANTS OF
THE EVENING CONVECTION SHOULD ALSO BE MOVING OUT OF THE REGION OR AT
LEAST OVER OUR NORTHERN ZONES BY LATE EVENING. HI-RES MODELS STILL
SHOW A FEW MID-LEVELS RIPPLES PULLING THROUGH IN THE MAINLY ZONAL
FLOW ALOFT SO A FEW PASSING SHOWERS LATE TONIGHT IS STILL POSSIBLE
ALTHOUGH THEY WILL BE MORE ISOLATED.
EXPECT MORE CLEARING TO TAKE PLACE WHEN COMPARED TO SUNDAY NIGHT
WHICH SHOULD ALLOW US TO RADIATE A BIT MORE. THE SURFACE FLOW SHOULD
BECOME LIGHT FROM THE SOUTHWEST...AGAIN, BUT THIS TIME WE COULD SEE
SLIGHTLY COOLER DEWPOINTS ADVECTED INTO THE REGION. ONCE AGAIN NOT
QUITE SURE THE EXTENT OF ANY FOG FORMATION AND QUITE FRANKLY THE
GUIDANCE IS NOT ALL THAT EXCITED EITHER...WILL KEEP IN PATCHY FOG
FOR TONIGHT.
TEMPERATURES TONIGHT SHOULD BE A COUPLE DEGREES COOLER THAN SUNDAY
NIGHT OUTSIDE THE URBAN HEAT ISLAND. USED A BLEND OF THE MET/MAV
WITH HEAVIER WEIGHTING TOWARDS THE COOLER MAV.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
SEVERAL ABOVE NORMAL TEMPERATURE DAYS IN STORE FOR THE AREA WITH
PLENTY OF HUMIDITY ALSO. THE BERMUDA HIGH PRESSURE AREA WILL SLOWLY
LOSE ITS INFLUENCE ON OUR WEATHER AS A DEEPENING TROUGH AND SFC LOW
MOVE INTO THE AREA FRI AND INTO THE WEEKEND. WE HAVE MOSTLY USED WPC
TEMPS/POPS FOR THE OVERNIGHT EXTENDED PACKAGE. THERE WILL BE DAILY
CHCS FOR SHOWERS/TSTMS DURING THE EXTENDED PERIOD. THE ADDED
CLOUDINESS AND SHOWERS WILL TEMPER THE MAGNITUDE OF THE ABOVE NORMAL
TEMPERATURES.
WE ARE FORECASTING HIGH TEMPERATURE READINGS TO REACH THE LOW 90S IN
MANY AREAS TUE-THU WITH PERHAPS A FEW MID 90S ON WED. HUMIDITY
LEVELS WILL BE MODERATE/HIGH WITH DEW POINTS IN THE MID 60S TO
AROUND 70S. THIS WILL PRODUCE APPARENT TEMPERATURES IN THE LOW/MID
90S ACROSS THE AREA. IT MAY BE NECESSARY TO ISSUE SOME HEAT RELATED
HEADLINES AS WE MOVE TOWARD THE MID-WEEK PERIOD. OVERNIGHT LOWS WILL
MOSTLY BE IN THE MID/UPPER 60S WITH SOME LOW 70S ACROSS METRO
PHILADELPHIA.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
A PLUME OF LOW CLDS WITH IFR CIGS FORMED EARLIER THIS MORNING OFF
THE NRN END OF CHES BAY AND AFFECTED BOTH PHL AND ILG FOR A COUPLE
OF HOURS. AS OF 1230Z THESE CLOUDS HAD DISSIPATED AND VFR CONDS
PREVAIL.
TODAY...VFR WITH SOUTHWEST WINDS. A WEAK SURFACE TROUGH WILL PUSH IN
FROM THE WEST THIS AFTERNOON AND COULD PROVIDE ENOUGH LIFT TO SPARK
WIDELY SCATTERED SHOWERS. DID NOT PLACE THESE IN THE TAFS AT THIS
TIME GIVEN LACK OF SPATIAL COVERAGE AND LOW CONFIDENCE ON INITIATION.
TONIGHT...THE SYSTEM THAT HAS BEEN KEEPING THE MID AND HIGH DECK
AROUND FOR THE PAST COUPLE OF DAYS IS FORECAST TO MOVE TO OUR
NORTHEAST TONIGHT. THIS WOULD ALLOW SKIES TO BECOME CLEARER THAN ON
PAST NIGHTS AND FOR BETTER RADIATIONAL COOLING TO TAKE PLACE. ANY
ADDED MOISTURE FROM THE SHOWERS WILL HELP FOR ANOTHER ROUND OF
GROUND FOG TO FORM. DO NOT HAVE THE CONFIDENCE YET TO PLACE IN THE
TAFS BUT WE WILL HAVE A BETTER CHANCE IF SKIES REALLY DO CLEAR OUT.
OUTLOOK...
TUE-WED...MOSTLY VFR WITH SHORT PERIODS OF SUB-VFR IN MORNING FOG
AND/OR SCT SHOWERS/TSTMS.
THU-FRI...VFR/MVFR IN MORE NUMEROUS SHOWERS/TSTMS.
&&
.MARINE...
ANOTHER TRANQUIL DAY IS EXPECTED ACROSS OUR WATERS WITH SOUTHWEST
WINDS AROUND 10-15KTS. STILL COULD SEE SOME GUSTS UPWARDS OF 20KTS
SEAS WILL CONTINUE TO BE AROUND 3 FEET TODAY AND THEN GRADUALLY
BUILD UPWARDS OF 4 FEET BY TONIGHT.
OUTLOOK...
SUB-SCA CONDITIONS MUCH OF THE WEEK WITH MOSTLY SW/S WINDS ON THE
WATERS. SCA WINDS/SEAS POSSIBLE FRI.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...O'HARA
NEAR TERM...AMC
SHORT TERM...HEAVENER
LONG TERM...O'HARA
AVIATION...AMC/HEAVENER/O'HARA
MARINE...HEAVENER/O'HARA
Hazardous weather outlook, Jun 24, 2:58 AM EST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 AM EDT MON JUN 24 2013
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ060>062-
070-071-101>106-250800-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-
PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
358 AM EDT MON JUN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HOTTER AND MORE HUMID WEATHER WITH HIGH TEMPERATURES REACHING INTO
THE 90S IS LIKELY DURING THE UPCOMING WORK WEEK. THE HEAT SHOULD
MAXIMIZE BETWEEN TUESDAY AND THURSDAY WHEN AFTERNOON HEAT INDICES
SHOULD REACH THE MID 90S AND POSSIBLY THE UPPER 90S. THE GREATEST
CHANCES ARE IN URBANIZED AREAS AROUND THE INTERSTATE 95 CORRIDOR
SOUTHEASTWARD.
IN ADDITION THIS WEEK WILL FEATURE MULTIPLE DAYS OF THUNDERSTORMS
WITH LOCALLY HEAVY DOWNPOURS AS WELL AS SOME STRONG GUSTY WINDS
AND POSSIBLY ISOLATED SEVERE. THE MORE STRONGER, ORGANIZED AND
WIDESPREAD ACTIVITY IS EXPECTED TOWARD THE END OF THE WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ054-055-250800-
CARBON-MONROE-
358 AM EDT MON JUN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THIS UPCOMING WEEK WILL FEATURE MULTIPLE DAYS OF THUNDERSTORMS
WITH LOCALLY HEAVY DOWNPOURS AS WELL AS SOME STRONG GUSTY WINDS
AND POSSIBLY ISOLATED SEVERE. THE MORE STRONGER, ORGANIZED AND
WIDESPREAD ACTIVITY IS EXPECTED TOWARD THE END OF THE WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-250800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
358 AM EDT MON JUN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THIS WEEK WILL FEATURE MULTIPLE DAYS OF THUNDERSTORMS POSSIBLY
REACHING SPECIAL MARINE WARNING CRITERIA. THE MORE STRONGER,
ORGANIZED AND WIDESPREAD ACTIVITY IS EXPECTED TOWARD THE END OF
THE WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
7 thunderstorm wind, 6 lightning, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Chester
- When
- June 24, 12:55 PM EST
- Where
- Chester County, 0.96 mi W of Glen Roy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.767, -76.068
A severe thunderstorm knocked down numerous trees along Pennsylvania State Route 272 and Kirks Mill Road in West Nottingham Township.
Thunderstorm Wind, Chester
- When
- June 24, 12:56 PM EST
- Where
- Chester County, 1.14 mi N of Lenape
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.916, -75.629
A severe thunderstorm knocked down a tree near Creek Road and Pennsylvania State Route 52 in Birmingham Township.
Thunderstorm Wind, Delaware
- When
- June 24, 1:08 PM EST
- Where
- Delaware County, 0.47 mi WSW of Markham
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.877, -75.528
A severe thunderstorm knocked down several trees along and around Spring Valley Road in Glen Mills. One woman had to be rescued from her minivan, when trees and wires were knocked down around her vehicle. Small hail also occurred during the severe thunderstorm.
Lightning, Delaware
- When
- June 24, 1:15 PM EST
- Where
- Delaware County, 0.35 mi N of Markham
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.885, -75.520
A man was injured by a lightning strike while working on the Glen Mills Reform School's baseball field in Concord Township. From 2 p.m. EDT to 3 p.m. EDT there were over 1,000 cloud-to-ground lightning strikes in the local Philadelphia area.
Lightning, Delaware
- When
- June 24, 1:17 PM EST
- Where
- Delaware County, 0.52 mi E of Aston Mills
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.869, -75.440
A lightning strike damaged a home in Aston Township.
Lightning, Delaware
- When
- June 24, 1:25 PM EST
- Where
- Delaware County, 0.15 mi N of Rutledge
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.902, -75.350
A lightning strike damaged a home in Swarthmore.
Lightning, Delaware
- When
- June 24, 1:26 PM EST
- Where
- Delaware County, 0.56 mi NNE of Sandy Bank
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.938, -75.397
A lightning strike damaged a home in Upper Providence Township.
Lightning, Delaware
- When
- June 24, 1:30 PM EST
- Where
- Delaware County, 0.5 mi N of Moore
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 39.887, -75.319
A lightning strike and ensuing fire damaged a home on Lindsay Street in Ridley Park. Lightning struck and started a fire in the basement and also traveled along the electrical wiring within the house. The furniture, electronics and clothing were all damaged within the home. The unharmed family was expected to be displaced for about six months.
Thunderstorm Wind, Delaware
- When
- June 24, 1:47 PM EST
- Where
- Delaware County, 0.83 mi SSW of Elam
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 39.838, -75.534
A severe thunderstorm knocked down or snapped several trees along Stateline Road in Bethel Township. Some of the trees were over 100 years old. One downed tree damaged a home on the road, but no injuries were reported.
Lightning, Delaware
- When
- June 24, 1:47 PM EST
- Where
- Delaware County, 0.91 mi SE of Elam
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 39.839, -75.520
A lightning strike and ensuing electrical surge started a couple of small basement fires in a home on Half Mile Post in Bethel Township.
Hail, Northampton
- When
- June 24, 4:18 PM EST
- Where
- Northampton County, Nazareth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -75.320
A severe thunderstorm dropped quarter size hail in Nazareth.
Thunderstorm Wind, Northampton
- When
- June 24, 4:19 PM EST to 4:20 PM EST
- Where
- Northampton County, 1.41 mi E of Nazareth to 0.86 mi SE of Nazareth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.750, -75.293
A severe thunderstorm knocked down trees, poles and wires across a couple of roads in Nazareth. Trees were reported knocked down on Graceland Avenue and a downed tree damaged a vehicle (no injuries were reported) on Myers Street.
Hail, Northampton
- When
- June 24, 4:20 PM EST
- Where
- Northampton County, 0.2 mi NW of Ulhers
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.752, -75.233
A thunderstorm dropped penny size hail in Forks Township.
Thunderstorm Wind, Bucks
- When
- June 24, 4:37 PM EST to 4:45 PM EST
- Where
- Bucks County, 0.44 mi E of Pleasant Vly to 0.95 mi NNW of Kellers Church
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.519, -75.292
A severe thunderstorm caused wind damage across a couple of townships in Upper Bucks County. In Springfield Township, trees and wires were knocked down on Old Bethlehem, Hickory, Slifer Valley and Blue Church Roads. In Durham Township, trees and wires were knocked down along Gallows Hill and Lehnenberg Roads. In Haycock Township, a sailboat was overturned on Lake Nockamixon, but no injuries were reported.
Thunderstorm Wind, Chester
- When
- June 24, 5:45 PM EST
- Where
- Chester County, Downingtown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 40.020, -75.700
A severe thunderstorm knocked down numerous trees within Downingtown. Approximately 30 to 35 streets had either fallen trees, tree limbs and or wires on them including West Pennsylvania Avenue and Hunt Street. Nearly 6,000 homes and businesses lost power in Chester County as the thunderstorms rolled through and Downingtown had nearly a third of them. Second was Caln Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Iowa, June 24, 20131 death · $500,000 · EF1 · 21 events
- Hail and Damaging Wind in New Hampshire, June 24, 201330 injured · 1 in hail · 7 events
- Flash Flooding and Hail in Illinois, June 24, 2013$42 million · 52 kt wind · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2013$3.9 million · 65 kt wind · 56 events
- Tornado and Damaging Winds in Illinois, June 24, 2013$1.3 million · EF0 · 46 events
- Hail and Lightning Strike in Florida, June 24 to 25, 2013$600,000 · 0.88 in hail · 2 events
- Tornadoes and Hail in Illinois, June 24, 2013$70,000 · EF1 · 21 events
- Flash Flooding and Hail in New York, June 24, 2013$107,000 · 1.75 in hail · 36 events
- Flash Flood in Kentucky, June 24, 2013$500,000 · 1 event
- Flood and Hail in Massachusetts, June 24, 2013$116,000 · 1 in hail · 17 events
- Flash Flooding and Flooding in Iowa, June 24 to 30, 2013$119,000 · 6 events
- Damaging Winds in Indiana, June 24, 20131 injured · $42,000 · 70 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458737, 458741, 471599, 458735, 458733, 458730, 458732, 458729, 471598, 471601, 458744, 458743, 458745, 458742, 461658.